Article Abstract

Do endocrine disruptors cause hypospadias?

Authors: Sisir Botta, Gerald R. Cunha, Laurence S. Baskin

Abstract

Introduction: Endocrine disruptors or environmental agents, disrupt the endocrine system, leading to various adverse effects in humans and animals. Although the phenomenon has been noted historically in the cases of diethylstilbestrol (DES) and dichlorodiphenyltrichloroethane (DDT), the term “endocrine disruptor” is relatively new. Endocrine disruptors can have a variety of hormonal activities such as estrogenicity or anti-androgenicity. The focus of this review concerns on the induction of hypospadias by exogenous estrogenic endocrine disruptors. This has been a particular clinical concern secondary to reported increased incidence of hypospadias. Herein, the recent literature is reviewed as to whether endocrine disruptors cause hypospadias.
Methods: A literature search was performed for studies involving both humans and animals. Studies within the past 5 years were reviewed and categorized into basic science, clinical science, epidemiologic, or review studies.
Results: Forty-three scientific articles were identified. Relevant sentinel articles were also reviewed. Additional pertinent studies were extracted from the reference of the articles that obtained from initial search results. Each article was reviewed and results presented. Overall, there were no studies which definitely stated that endocrine disruptors caused hypospadias. However, there were multiple studies which implicated endocrine disruptors as one component of a multifactorial model for hypospadias.
Conclusions: Endocrine disruption may be one of the many critical steps in aberrant development that manifests as hypospadias.

Refbacks

  • There are currently no refbacks.